South Dakota, 2006

Hail and Damaging Winds in South Dakota, May 28 to 29, 2006

May 28 to 29, 2006 · NWS ABR · 25 events in 13 counties and zones

13 hail, 12 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
25

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before the first event at May 28, 2:50 PM CST, 7 hours 10 minutes earlier.

Area forecast discussion, May 28, 2:50 PM CST, 7 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ABERDEEN SD
350 PM CDT SUN MAY 28 2006

.SHORT TERM...TONIGHT THROUGH WEDNESDAY NIGHT
STRONG COLD FRONTAL BOUNDARY HAS MOVED INTO NORTHEAST SD LATE THIS
AFTERNOON AND WILL STALL OUT BY THIS EVENING. WARM CAP ALOFT HAS
BEEN HOLDING OFF ANY CONVECTION FIRING ALONG IT BUT THAT WILL
CHANGE. WATER VAPOR LOOP AND MODELS SHOW A SHORT WAVE/JET STREAK
LIFTING NORTHEAST ACROSS THE REGION TONIGHT AND EARLY MONDAY. AS
THIS OCCURS...THE LLJ WILL BE INCREASING THIS EVENING AND
INTERSECTING THE FRONTAL BOUNDARY. WITH PLENTY OF CAPE ALONG WITH
DECENT WIND SHEAR...EXPECT TSRAS TO DEVELOP ALONG AND NORTH OF THE
SURFACE BOUNDARY THIS EVENING AND SPREAD NORTHEAST THROUGH THE
NIGHT. COULD SEE SOME SEVERE STORMS. THUS...HAVE A PRETTY GOOD POP
ACROSS THE CWA FOR TONIGHT AND MAINLY AFTER MIDNIGHT. THE FRONT WILL
THEN PUSH ALL THE WAY THROUGH THE CWA AS THE SHORT WAVE/JET STREAK
MOVE BY BRINGING COOLER AND DRIER AIR TO ALL OF THE CWA ON MONDAY.
THE MODELS INDICATE SURFACE HIGH PRESSURE SHOULD REMAIN OVER THE CWA
THROUGH THE REST OF THE SHORT TERM WITH HIGHS MAINLY IN THE 70S WITH
GENERALLY WEST WINDS DURING THE DAY AND LIGHT WINDS AT NIGHT. THE
MODELS STILL INDICATE A SHORT WAVE COMING OVER THE AREA EITHER
TUESDAY AFTERNOON AND NIGHT OR WEDNESDAY AFTERNOON AND NIGHT. JUST
PUT IN A SLIGHT CHANCE POP FOR TUESDAY AFTERNOON AND NIGHT FOR NOW.

.LONG TERM...THURSDAY THROUGH SUNDAY
MODELS STILL SHOWING UNCERTAINTY IN THE EXTENDED IN REGARDS TO
PATTERN EVOLUTION AND STRENGTH/TIMING OF A COUPLE SHORTWAVES THAT
MOVE THROUGH THE NORTHERN PLAINS. HAVE MADE LITTLE CHANGES TO THE
FORECAST WITH THE EXCEPTION OF RAISING MAX TEMPS A FEW DEGREES
TOWARDS THE END OF THE PERIOD. AT THE START OF THE PERIOD MODELS
SHOW A SYSTEM DEPARTING TO THE EAST AS UPPER LEVEL RIDGING BUILDS IN
FOR FRIDAY. TIMING OF THIS FEATURE STILL IN QUESTION AND IF MODELS
SLOW THIS FEATURE DOWN PRECIP MAY NEED TO BE ADDED FOR THURSDAY BUT
FOR NOW HAVE LEFT DRY. ANOTHER SYSTEM LOOKS TO MOVE INTO THE AREA
FOR THE FRIDAY NIGHT INTO SATURDAY RANGE BUT WILL AWAIT FURTHER
CONFIDENCE IN MODELS RUNS BEFORE ADDING PRECIP.

&&
.ABR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
&&

MOHR/TARVER
Hazardous weather outlook, May 28, 7:00 AM CST, 15 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
800 AM CDT SUN MAY 28 2006

MNZ039-046-SDZ006>008-011-018>023-291300-
TRAVERSE-BIG STONE-BROWN-MARSHALL-ROBERTS-DAY-SPINK-CLARK-
CODINGTON-GRANT-HAMLIN-DEUEL-
800 AM CDT SUN MAY 28 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MINNESOTA AND NORTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

AN UPPER LEVEL SYSTEM WILL TRAVEL THROUGH THE NORTHERN PLAINS
TODAY INTO TONIGHT...WITH AN ASSOCIATED COLD FRONT SLIDING INTO
EASTERN SOUTH DAKOTA AND WEST CENTRAL MINNESOTA THIS EVENING.
SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE ALONG THIS FRONT THIS
EVENING INTO LATE TONIGHT. SEVERE STORMS WILL BE POSSIBLE THIS
EVENING INTO TONIGHT...WITH ANY THUNDERSTORM DEVELOPMENT. LARGE
HAIL AND DAMAGING WINDS ARE THE MAIN SEVERE THREAT...WITH AN
ISOLATED TORNADO POSSIBLE AS WELL.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING OR LATE TONIGHT.

SDZ003>005-009-010-015>017-033>037-045-048-051-291300-
CORSON-CAMPBELL-MCPHERSON-WALWORTH-EDMUNDS-DEWEY-POTTER-FAULK-
STANLEY-SULLY-HUGHES-HYDE-HAND-JONES-LYMAN-BUFFALO-
800 AM CDT SUN MAY 28 2006 /700 AM MDT SUN MAY 28 2006/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL SOUTH
DAKOTA AND NORTH CENTRAL SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

AN UPPER LEVEL SYSTEM WILL TRAVEL THROUGH THE NORTHERN PLAINS
TODAY INTO TONIGHT...WITH AN ASSOCIATED COLD FRONT SLIDING INTO
CENTRAL AND NORTH CENTRAL SOUTH DAKOTA THIS AFTERNOON INTO THE
EVENING. SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE ALONG THIS
FRONT THIS AFTERNOON INTO TONIGHT. SEVERE STORMS WILL BE
POSSIBLE...WITH ANY THUNDERSTORM DEVELOPMENT. LARGE HAIL AND
DAMAGING WINDS ARE THE MAIN SEVERE THREAT...WITH AN ISOLATED
TORNADO POSSIBLE AS WELL.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON OR TONIGHT.

The radar

The Rapid City radar (KUDX), 157 km away, was scanning. The volume nearest the first event began at 03:59 UTC.

Open the radar archive at this moment

Event by event

13 hail, 12 thunderstorm wind. Local standard time, as filed.

Hail, Jones

When
May 28, 10:00 PM CST
Where
Jones County, Okaton
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
43.867, -100.900

Thunderstorm Wind, Jones

When
May 28, 10:30 PM CST
Where
Jones County, 9 mi NE of Murdo
Measured
56 kt (64 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
43.983, -100.583

High winds of over 60 mph took the roof off and a wall down on a cattle barn.

Hail, Stanley

When
May 28, 10:35 PM CST
Where
Stanley County, 17 mi WSW of Ft Pierre
Measured
1 in hail
Reported by
COOP STATION
Coordinates
44.250, -100.683

Hail, Jones

When
May 28, 10:48 PM CST
Where
Jones County, 2 mi W of Murdo
Measured
0.88 in hail
Reported by
EMERGENCY MANAGER
Coordinates
43.883, -100.750

Hail, Hughes

When
May 28, 10:53 PM CST
Where
Hughes County, Pierre
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
44.367, -100.333

Hail, Hughes

When
May 28, 11:00 PM CST
Where
Hughes County, Blunt
Measured
0.88 in hail
Reported by
COOP STATION
Coordinates
44.517, -99.983

Thunderstorm Wind, Jones

When
May 28, 11:00 PM CST
Where
Jones County, 6 mi NW of Draper
Measured
52 kt (60 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
43.983, -100.617

Sixty mph winds tore apart a pole barn.

Hail, Lyman

When
May 28, 11:09 PM CST
Where
Lyman County, Vivian
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
43.917, -100.283

Thunderstorm Wind, Sully

When
May 28, 11:13 PM CST
Where
Sully County, 1 mi W of Onida
Measured
52 kt (60 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
44.700, -100.083

Hail, Sully

When
May 28, 11:23 PM CST
Where
Sully County, 4 mi S of Onida
Measured
1.75 in hail
Reported by
EMERGENCY MANAGER
Coordinates
44.650, -100.067

Thunderstorm Wind, Sully

When
May 28, 11:24 PM CST
Where
Sully County, 1 mi E of Onida
Measured
52 kt (60 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
44.700, -100.050

Thunderstorm Wind, Lyman

When
May 28, 11:28 PM CST
Where
Lyman County, 13 mi N of Vivian
Measured
67 kt (77 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
44.100, -100.283

Hail, Hughes

When
May 28, 11:30 PM CST
Where
Hughes County, Pierre
Measured
1.25 in hail
Reported by
GENERAL PUBLIC
Coordinates
44.367, -100.333

Thunderstorm Wind, Hyde

When
May 28, 11:35 PM CST
Where
Hyde County, 21 mi NNW of Highmore
Measured
52 kt (60 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
44.800, -99.600

Hail, Lyman

When
May 28, 11:40 PM CST
Where
Lyman County, Vivian
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
43.917, -100.283

Hail, Potter

When
May 28, 11:45 PM CST
Where
Potter County, 8 mi SE of Lebanon
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
44.983, -99.667

Thunderstorm Wind, Faulk

When
May 28, 11:45 PM CST
Where
Faulk County, 4 mi N of Faulkton
Measured
56 kt (64 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
45.083, -99.133

Hail, Stanley

When
May 28, 11:45 PM CST
Where
Stanley County, 17 mi WSW of Ft Pierre
Measured
0.75 in hail
Reported by
COOP STATION
Coordinates
44.250, -100.683

Hail, Hughes

When
May 28, 11:54 PM CST
Where
Hughes County, 14 mi S of Harrold
Measured
1.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
44.317, -99.733

Hail, Hyde

When
May 29, 12:15 AM CST
Where
Hyde County, Highmore
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
44.517, -99.433

Thunderstorm Wind, Edmunds

When
May 29, 12:30 AM CST
Where
Edmunds County, Ipswich
Measured
56 kt (64 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
45.450, -99.033

Thunderstorm Wind, Spink

When
May 29, 12:30 AM CST
Where
Spink County, 4 mi W of Mellette
Measured
51 kt (59 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
45.150, -98.583

Thunderstorm Wind, McPherson

When
May 29, 12:45 AM CST
Where
McPherson County, 1 mi N of Wetonka
Measured
52 kt (60 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
45.633, -98.783

Thunderstorm Wind, Brown

When
May 29, 12:48 AM CST
Where
Brown County, (Abr)aberdeen Rgnl A
Measured
54 kt (62 mph) measured gust
Reported by
OFFICIAL NWS OBS.
Coordinates
45.450, -98.417

Thunderstorm Wind, Clark

When
May 29, 1:30 AM CST
Where
Clark County, Clark
Measured
61 kt (70 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
44.883, -97.717

Seventy mph winds downed many branches and trees in Clark and also took the roof off of a mobile home. The power was also knocked out for several hours.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2006Every state in 2006This day in weather historyWarnings in South Dakota, May 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-10-01. Each event’s entry at NCEI: 5508764, 5508765, 5508766, 5508767, 5508768, 5508769, 5508770, 5508771, 5508772, 5508773, 5508774, 5508775, 5508776, 5509059, 5509060, 5509061, 5509062, 5509065, 5509063, 5509064, 5509066, 5509070, 5509067, 5509068, 5509069.